Alert archive / California / Blowing Dust Advisories in 2021
Blowing Dust Advisory 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this blowing dust advisory at Feb 20, 2021, 2:10 PM PST for Imperial County, Riverside County, California; La Paz County, Arizona. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 2:10 PM PST (22:10 UTC)
- Expired
- Feb 20, 2021, 6:00 PM PST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731 WWUS75 KPSR 202210 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 310 PM MST Sat Feb 20 2021 AZZ530-CAZ564-569-570-210200- /O.NEW.KPSR.DU.Y.0002.210220T2210Z-210221T0200Z/ Parker Valley-Chuckwalla Mountains-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Imperial Hot Mineral Springs, Blythe, Palo Verde, Ripley, and Midland 310 PM MST Sat Feb 20 2021 /210 PM PST Sat Feb 20 2021/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM MST /6 PM PST/ THIS EVENING... * WHAT...Visibility between one quarter mile and one mile in blowing dust. * WHERE...In Arizona, Parker Valley. In California, Chuckwalla Mountains, Palo Verde Valley and Chuckwalla Valley. * WHEN...Until 7 PM MST /6 PM PST/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. This includes I-10 between Ehrenberg and Desert Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ AJ
1 follow-up statement
812 WWUS75 KPSR 210139 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 639 PM MST Sat Feb 20 2021 AZZ530-CAZ564-569-570-210245- /O.EXP.KPSR.DU.Y.0002.000000T0000Z-210221T0200Z/ Parker Valley-Chuckwalla Mountains-Palo Verde Valley- Chuckwalla Valley- Including the cities of Parker, Ehrenberg, Imperial Hot Mineral Springs, Blythe, Palo Verde, Ripley, and Midland 639 PM MST Sat Feb 20 2021 /539 PM PST Sat Feb 20 2021/ ...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST /6 PM PST/ THIS EVENING... The advisory will be allowed to expire, but localized strong wind gusts may still occasionally kick up dust through this evening. $$
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Feb 20, 11:51 AM PST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 20, 11:51 AM PST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1251 PM MST Sat Feb 20 2021 .SYNOPSIS... A series of dry weather systems will lead to periods of breezy to windy conditions at times through next week. Temperatures will fluctuate but will tend to favor near to above normal readings. The warmest day is anticipated to be Tuesday with highs at many lower desert locations at or near 80 degrees. A modest cooling trend is anticipated during the middle and latter part of the week. && .DISCUSSION... An upper low is centered near the CA/NV border early this afternoon. The associated cold front appears to extend southwestward from southern UT into far SE CA but it has no cloud band with it. The main effect of this system for our forecast area today will be breezy to windy conditions. That's already underway begun over Joshua Tree National Park. Winds will pick up across the forecast area this afternoon with the strongest winds over southeast CA and southwest AZ (especially eastern Riverside County). There could be isolated spots that briefly reach Advisory criteria there but overall, anticipate conditions will remain sub-Advisory. Localized blowing dust will be a concern where winds are strongest. This has already been happening just north of our CWA over southern San Bernardino County. Expect northerly breeziness to continue well into the night over our western areas. For south-central AZ, the breeziness is anticipated to develop during the latter half of the afternoon with considerable weakening by late evening. Otherwise, the upper low stays to the north and we stay dry. On Sunday, we will see cooler high temperatures in the wake of the system. Northerly breeziness will continue over southeast CA and southwest AZ (especially along the Lower Colorado River Valley) along with more localized northeasterly breeziness over south- central AZ (especially over the higher terrain and foothill areas). Pacific high pressure expands inland early next week resulting in a warming trend Monday and Tuesday. A lot of lower desert locations will have highs at, or near, 80 degrees by Tuesday (low 80s warmest locales). The ridge actually starts to weaken on Tuesday as a short wave tracks southeastward through the Western CONUS. The cooling trend at the surface will be felt Wednesday and Thursday. This will be more noticeable over SE CA and SW AZ with very little change over south-central AZ on Wednesday and a few degrees of cooling Thursday. With the brunt of the wave passing to the north of our forecast area, we look to stay dry. In fact, even at the 95th percentile, the NBM probability of 24 hr QPF >0 shows only very light precip limited to northern AZ. There will be breezy to windy conditions again Wednesday into Thursday but the NAEFS and EPS climatological percentile maps at 850mb both suggest less wind than today (Saturday 2/20). However, more dispersion amongst the ensemble members at that point in time is quite possibly "watering down" the percentiles. This is evident when looking at the respective deterministic operational runs from the GFS and ECMWF that have very similar 850mb wind speeds for both time periods. For late next week and the weekend, the global model ensemble systems depict yet another short wave tracking southeastward through the western CONUS but phasing up with a larger trough to the north. WPC cluster analysis for Friday indicates CMCE members favoring a faster and/or less deep scenario compared to the GEFS and EPS. But, the 8-10 day combined period shows troughing of some sort over the West though not overly deep over our forecast area. The model differences are due to varying solutions on flow amplification and Pacific ridge axis position as well as how much (or if) a split develops in the flow on the east side of the ridge. All of that being said, the overland trajectory of the short wave energy isn't favorable for precip. This is reflected in the NBM probabilistic QPF which keeps precip out of the forecast area through Saturday afternoon even at the 95th percentile. Also, the NBM mean temperatures don't change much though the range of possible temperatures expands such that the potential for cooler temperatures increases. Another round of breeziness is quite possible as well Friday into Saturday. && .AVIATION...Updated at 1710Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Winds will slowly turn towards the south and then west through this afternoon ahead of a dry cold front. A 1-2 hour window of crosswinds with speeds AOB 10 kt is possible around 19Z. Wind gusts of 25-30 kt will be common by mid-afternoon with best estimate of timing of onset near 21-22Z, and will affect all area terminals. Confidence is good that this westerly direction will hold through the overnight hours, albeit with much lower speeds overnight, before finally trying to turn back to easterly around sunrise Sunday. Skies will be mostly clear. Southeast California/Southwest Arizona including KIPL and KBLH: Under mostly clear skies, gusty winds at KBLH will be the greatest weather impact through Sunday morning. Light and variable winds will become northerly behind a cold front this afternoon. Gusts over 30 kt will be common at KBLH through the afternoon and early evening. Lofted dust and reduced slantwise visibilities should be expected while confidence is lower that surface visibility will be affected. Winds should be lighter at KIPL, with a general northwest direction as speeds remain near or below 12 kt. && .FIRE WEATHER... Monday through Friday: Dry conditions will persist through the entire forecast period with above normal temperatures through Wednesday. Temperatures will return to near normal after that. Winds will be light Monday and Tuesday, but breezy conditions are expected to return Wednesday and Thursday, especially over southwest Arizona and southeast California. Humidity levels will be rather low each day with minimum RH values across the deserts typically ranging from around 8-15%, with RH maximum values of 25-35% each night. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...Rogers/MO FIRE WEATHER...Hodges
Nearby
Blowing Dust Advisories in California, 2021Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.